Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Amarillo, TX

March 23, 20136 counties in Texas

NWS Amarillo, TX issued this red flag warning at Mar 23, 2013, 4:44 AM CDT for 6 counties in Texas. It took effect at Mar 23, 2013, 3:00 PM CDT. It was in force for 3 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2013, 4:44 AM CDT (09:44 UTC)
In effect from
Mar 23, 2013, 3:00 PM CDT
Expired
Mar 23, 2013, 6:18 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 41 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 3:15 PM CDTHIGH SUST WINDS 452 Wnw Hereford, TX
Mar 23, 3:15 PM CDTNON-TSTM WND GST 612 Wnw Hereford, TX
Mar 23, 3:33 PM CDTNON-TSTM WND GST 591 Nnw Hereford, TXVIA SCHOOLNET
Mar 23, 4:10 PM CDTNON-TSTM WND DMG1 E Wildorado, TXSEMI TRAILERS BLOWN OVER ON INTERSTATE 40.
Mar 23, 4:15 PM CDTNON-TSTM WND DMG5 Wsw Amarillo, TXDOWNED TREE LIMBS AND KNOCKED OUT POWER WITH ESTIMATED 60 MPH WINDS.
Mar 23, 4:30 PM CDTNON-TSTM WND GST 592 N Canyon, TXVIA SCHOOLNET
Mar 23, 4:35 PM CDTNON-TSTM WND GST 595 Ene Hereford, TX
Mar 23, 4:35 PM CDTNON-TSTM WND GST 641 E Bushland, TXVIA SCHOOLNET
Mar 23, 4:36 PM CDTNON-TSTM WND DMGHereford, TXROOF BLOWN OFF OF MOBILE HOME IN SOUTH PART OF TOWN.
Mar 23, 4:39 PM CDTNON-TSTM WND GST 585 W Timbercreek Canyon, TX58 MPH WIND GUST REPORTED AT LAKEVIEW ELEMENTARY BETWEEN AMARILLO AND CANYON.
Mar 23, 4:41 PM CDTNON-TSTM WND GST 584 Wnw Amarillo, TXGUST OF 58 MPH REPORTED AT WESTERN AND FOREST STREET .
Mar 23, 4:48 PM CDTNON-TSTM WND GST 607 N Bootleg, TXWIND GUSTS OF 60 MPH REPORTED AT THE WALCOTT SCHOOL VIA KVII SCHOOLNET.
Mar 23, 4:58 PM CDTNON-TSTM WND GST 614 W Amarillo, TX
Mar 23, 5:00 PM CDTNON-TSTM WND DMG7 Ne Bushland, TXWOODEN SHED FLIPPED BY STRONG WINDS ON HEADUARTER ROAD.
Mar 23, 5:00 PM CDTNON-TSTM WND DMG8 Nw Amarillo, TXA ROOF WAS BLOWN OFF A TRAILER IN THE CLIFFSIDE AREA.
Mar 23, 5:15 PM CDTNON-TSTM WND GST 6711 Wnw Bootleg, TXWIND GUST OF 67 MPH REPORTED BY THE WEST TEXAS MESONET SITE IN BOOTLEG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WWUS84 KAMA 230944
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
444 AM CDT SAT MAR 23 2013

TXZ006-011-012-016>018-240100-
/O.NEW.KAMA.FW.W.0001.130323T2000Z-130324T0100Z/
HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-ARMSTRONG-
444 AM CDT SAT MAR 23 2013

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN AND SOUTHWESTERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN TEXAS...HARTLEY...OLDHAM...POTTER...DEAF 
  SMITH...RANDALL...ARMSTRONG.

* WIND: WESTERLY WINDS WILL SHIFT TO THE NORTH AS A COLD FRONT MOVES
  THROUGH THE PANHANDLES LATE THIS AFTERNOON. WIND SPEEDS BETWEEN 30
  AND 40 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED. NORTHERLY WINDS
  ARE STILL EXPECTED TO REMAIN BETWEEN 15 AND 30 MPH THROUGH TONIGHT.

* HUMIDITY: RELATIVE HUMIDITY VALUES WILL DROP BETWEEN 8 AND 15
  PERCENT THIS AFTERNOON.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
  BETWEEN 3 AND 4 PM THIS AFTERNOON AND CONTINUE UNTIL A COLD FRONT
  MOVES THROUGH THE AREA LATE THIS AFTERNOON AND CAUSES RELATIVE
  HUMIDITY VALUES TO INCREASE ABOVE 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

JACKSON

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
2 follow-up statements
461 
WWUS84 KAMA 232056
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT SAT MAR 23 2013

TXZ006-011-012-016>018-240100-
/O.CON.KAMA.FW.W.0001.000000T0000Z-130324T0100Z/
HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-ARMSTRONG-
356 PM CDT SAT MAR 23 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
SOUTHWESTERN TEXAS PANHANDLE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA: IN TEXAS...HARTLEY...OLDHAM...POTTER...DEAF 
  SMITH...RANDALL...ARMSTRONG.

* WIND: WESTERLY WINDS WILL SHIFT TO THE NORTH AS A COLD FRONT MOVES
  THROUGH THE PANHANDLES LATE THIS AFTERNOON. WIND SPEEDS BETWEEN 30
  AND 40 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED.

* HUMIDITY: RELATIVE HUMIDITY BETWEEN 3 AND 15 PERCENT WILL BE
  POSSIBLE THROUGH EARLY THIS EVENING.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
  UNTIL A COLD FRONT MOVES THROUGH THE AREA EARLY THIS EVENING AND
  CAUSES RELATIVE HUMIDITY VALUES TO INCREASE ABOVE 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

JOHNSON

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
121 
WWUS84 KAMA 232318
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT MAR 23 2013

TXZ006-011-012-016>018-240030-
/O.CAN.KAMA.FW.W.0001.000000T0000Z-130324T0100Z/
HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-ARMSTRONG-
618 PM CDT SAT MAR 23 2013

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE WESTERN AND SOUTHWESTERN TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING. 

* AFFECTED AREA: IN TEXAS...HARTLEY...OLDHAM...POTTER...DEAF
  SMITH...RANDALL...ARMSTRONG.

* WIND: A COLD FRONT IS MOVING ACROSS THE SOUTHWESTERN TEXAS PANHANDLE
  AND SHIFTING WINDS FROM THE WEST TO THE NORTH. STRONG NORTHERLY
  WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED TO
  CONTINUE UNTIL 1 AM SUNDAY MORNING.

* HUMIDITY: RELATIVE HUMIDITY VALUES HAVE INCREASED TO ABOVE 20
  PRECENT FOLLOWING THE PASSAGE OF A COLD FRONT.

* TIMING: NEITHER ELEVATED NOR CRITICAL FIRE WEATHER ARE EXPECTED

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 11:51 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 22, 11:51 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CDT FRI MAR 22 2013

.AVIATION...
06Z TAFS...SEVERAL AVIATION CONCERNS ASSOCIATED WITH A STRONG LOW
PRESSURE SYSTEM AND COLD FRONT TO CONTEND WITH OVER THE NEXT 24
HOURS. SOUTHEAST WINDS OVERNIGHT WILL MOISTEN THE LOW-LEVEL
AIRMASS...LEADING TO THE DEVELOPMENT OF IFR TO MVFR CIGS AND VSBYS.

LOW CLOUDS AND FOG WILL CLEAR OUT SATURDAY MORNING AT KAMA AND KDHT
AS WINDS TURN TO THE WEST AND NORTHWEST...BUT MAY LINGER TILL MIDDAY
AT KGUY WHERE WINDS WILL KEEP AN EASTERLY COMPONENT. WINDS WILL CRANK
UP SATURDAY AFTERNOON...INITIALLY OUT OF THE WEST/NORTHWEST...THEN
SHIFT TO THE NORTH/NORTHWEST BY LATE AFTERNOON BEHIND A STRONG COLD
FRONT. SUSTAINED SPEEDS OF 30-35 KTS WITH GUSTS BETWEEN 40 AND 50 KTS
EXPECTED AT KDHT AND KAMA BEGINNING AROUND 21Z. SLIGHTLY WEAKER WINDS
ANTICIPATED AT KGUY. BLDU MAY PRODUCE SOME VSBY REDUCTIONS AT KAMA
AND KDHT DURING THE LATTER HALF OF THE AFTERNOON INTO THE EARLY
EVENING HOURS. AVIATION WEATHER WARNING IS IN EFFECT FOR AMARILLO
AIRPORTS FROM 19Z-05Z SATURDAY.

REGARDING PRECIPITATION...KGUY WILL SEE THE HIGHEST
CHANCES...PRIMARILY BEHIND THE COLD FRONT BETWEEN ROUGHLY 21-03Z. ANY
RAIN WILL QUICKLY CHANGE OVER TO SNOW...AND IFR CONDITIONS ARE
POSSIBLE IN THE SNOW AND POSSIBLY BLOWING SNOW. THERE IS ALSO SOME
POTENTIAL FOR A LITTLE DRIZZLE AT KGUY SATURDAY MORNING. THERE IS
SOME POSSIBILITY FOR THE PRECIP TO IMPACT KDHT AS WELL...BUT WILL
LEAVE OUT FOR NOW DUE TO LOWER CONFIDENCE. THE PRECIP IS EXPECTED TO
REMAIN NORTH OF KAMA.

KB

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT FRI MAR 22 2013/

DISCUSSION...
MAIN FOCUS OF THIS FORECAST REMAINS ON THE NEXT 48 HOURS.

TONIGHT...KEPT SLIGHT CHANCE OF SHOWERS ACROSS THE REGION THOUGH
MOISTURE AND INSTABILITY ARE QUITE LIMITED. EVEN IF SHOWERS DO
DEVELOP...NO SIGNIFICANT RAINFALL TOTALS ARE EXPECTED.

TOMORROW AND TOMORROW NIGHT...THE UPPER LEVEL LOW APPROACHES THE REGION
THROUGH THE DAY LEADING TO INCREASING HEIGHT AND PRESSURE GRADIENTS.
THERE IS HIGH CONFIDENCE AND GOOD MODEL AGREEMENT THAT THE REGION
WILL SEE STRONG WINDS TOMORROW. THE ONLY QUESTION IS EXACTLY WHEN THE
WINDS WILL START. THE STRONGEST WINDS WILL BE BEHIND THE FRONT.
MODELS ARE STILL SHOWING THE FRONT ARRIVING RATHER LATE IN THE DAY.
AM SUSPICIOUS OF THIS GIVEN THE IMPRESSIVE PRESSURE RISES AND COLD
AIR ADVECTION BEHIND THE FRONT. IF ANYTHING...SUSPECT THE FRONT COULD
ARRIVE EARLIER THAN FORECAST. AT THIS POINT...THE ONLY LOCATIONS THAT
SHOULD NOT REACH HIGH WIND WARNING CRITERIA ARE THE FAR WESTERN OK
PANHANDLE...WITH THE FRONT COMING IN EARLIEST BEFORE THE BEST HEIGHT
GRADIENT IS OVER THE REGION...AND THE EASTERN TX PANHANDLE...WITH
LOWER ELEVATION SHOULD ESCAPE THE STRONGEST WINDS. AS FOR
PRECIPITATION...IT IS NOT AN IMPRESSIVE PATTERN FOR PRECIP OVER THE
REGION. THE ONLY POSSIBLE EXCEPTION IS THE EASTERN OK PANHANDLE AND
NE TX PANHANDLE WHICH COULD HAVE A BRIEF PERIOD OF WRAP AROUND
MOISTURE AS THE SYSTEM LIFTS EAST TOMORROW EVENING. DESPITE RECENT
MODEL PERFORMANCE WITH WINTER STORMS...HAVE TRENDED CLOSER TO THE
GFS/NAM INSTEAD OF THE ECMWF WITH SNOW CHANCES SINCE THE ECMWF IS
SHOWING HIGHER CHANCES AND LARGER QPF VALUES THAN WHAT IS TYPICAL
WITH AN EXITING SYSTEM. WITH THE WINDS IF THERE IS ANY ACCUMULATING
SNOW...AND THAT IS STILL A RATHER BIG IF...BLOWING SNOW WILL DEVELOP.

SUNDAY THROUGH NEXT FRIDAY...CONFIDENCE IS RATHER LOW THROUGH THIS
PERIOD. THE MAIN CHANGE FROM THE PREVIOUS FORECAST WAS TO REMOVE THE
MENTION OF UPSLOPE SNOW MONDAY NIGHT AS THE GFS AND ECMWF SHOW LITTLE
INDICATION OF A SHORT WAVE TROUGH AT THIS TIME. BEGINNING
WEDNESDAY...AN UPPER LEVEL RIDGE BUILDS OVER THE REGION BRINGING A
WARMER...AND POSSIBLY DRIER PATTERN...THOUGH THERE ARE SOME
INDICATIONS OF AN EMBEDDED SHORTWAVE TROUGH MOVING INTO THE REGION
THURSDAY. CONFIDENCE IS TOO LOW TO INCLUDE ANY MENTION OF
PRECIPITATION.

JOHNSON

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
THE SOUTHERN TEXAS PANHANDLE TOMORROW BEFORE A COLD FRONT MOVES INTO
THE REGION. STRONG WINDS...BOTH WESTERLY WINDS AHEAD OF THE
FRONT...AND NORTHERLY WINDS BEHIND THE FRONT...ARE LIKELY. THE ONLY
UNCERTAINTY IS IF RELATIVE HUMIDITY VALUES WILL DROP BELOW 20 PERCENT
BEFORE THE FRONT ARRIVES. AFTER TOMORROW...COOLER WEATHER WILL
PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE
NEXT SEVERAL DAYS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     HUTCHINSON...MOORE...OCHILTREE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     WIND ADVISORY FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DONLEY...GRAY...HEMPHILL...LIPSCOMB...ROBERTS...WHEELER.

OK...HIGH WIND WARNING FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: BEAVER...TEXAS.

     WIND ADVISORY FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: CIMARRON.

&&

08/02
Hazardous weather outlook, Mar 22, 3:22 PM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT FRI MAR 22 2013

OKZ001>003-TXZ001>020-231100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
322 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH
WILL BE POSSIBLE TOMORROW AFTERNOON INTO TOMORROW EVENING. THE
STRONGEST WINDS ARE EXPECTED IN THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND THE WESTERN AND NORTH CENTRAL TEXAS PANHANDLE WHERE A
HIGH WIND WARNING HAS BEEN ISSUED. IN THE WESTERN OKLAHOMA PANHANDLE
AND THE EASTERN TEXAS PANHANDLE...WINDS ARE EXPECTED TO BE A BIT
LIGHTER...25 TO 35 MPH WITH GUSTS TO 50 MPH. A WIND ADVISORY HAS BEEN
ISSUED FOR THESE LOCATIONS.

LIGHT SNOW ACCUMULATIONS OF NEAR ONE INCH WILL BE POSSIBLE IN THE
EASTERN OKLAHOMA AND NORTHEASTERN TEXAS PANHANDLES SATURDAY NIGHT. IF
ANY SNOW DOES OCCUR...BLOWING SNOW...REDUCING VISIBILITIES WILL BE
POSSIBLE.

THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES ON
SATURDAY COULD LEAD TO ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE SOUTHERN TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS TOMORROW.

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:55 AM CDTWinter Weather AdvisoryAMADallam, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more20 hr

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.